Narconon International Drug Rehab and Drug Education
800-775-8750
24 x 7 Drug Rehab Helpline. Tap on number to speak with a rehab counselor now.


Call Now: 800-775-8750




Signs and Symptoms of Heroin Use

 

two people using heroin

If you're concerned about a loved one who seems like he or she might be abusing heroin, the problem is that the drug user is seldom honest about the substances he or she is abusing.




Not sure what drug is being abused?

It may come down to being a detective and figuring out what drug your loved one is abusing by tracking down the signs of heroin use. If you're trying to help someone you suspect is using heroin, you have come to the right place to find the signs and symptoms.

Remnants of Heroin Use That You Might Find

Heroin is usually smoked, snorted or injected. So depending on the method of administration, you could find remnants of the drugs or the paraphernalia of drug use left behind. Heroin itself may be a powdery or crumbly substance, ranging all the way from off-white to dark brown. Black tar heroin is nearly black and is sticky instead of powdery.

You might find syringes or small glass or metal pipes. A person dissolving the drug and injecting it might also leave dirty spoons and lighters around. A person injecting also needs some device to cause the veins to enlarge, so there may be belts or rubber tubing found in the area where he or she is using the heroin.


Fast Symptoms of Heroin Use

Heroin is a fast-acting opiate. When it's injected, there is a surge of euphoria that arrives within seconds. Those using the drug other ways may not feel this surge as sharply.

The user will get a dry mouth and his or her skin will flush. The user's pupils will be constricted. He will feel heavy and dopy and may fade in and out of wakefulness. Heroin users may nod off suddenly. Breathing will be slowed, which is how an overdose kills.

When awake, the person's thinking will be unclear. They will tend to lose some of their memory. Their decision-making and self-control are likely to deteriorate.

Some of the less "pleasant" signs of heroin use are the itching, nausea and vomiting that may accompany heroin use. Another sign of heroin use is the constipation often suffered by opiate abusers. The regular user of this drug may look for laxatives. They may experience skin or other kinds of infections and a lowered immunity to illness.

The user's pain will be suppressed, which is not surprising because opiates are used for pain relief. On the tragic side, however, is the fact that the signs of heroin use can include spontaneous abortion.



If a loved one is addicted, what's next?



Addiction to Heroin is a Trap that May Require Help to Escape

One of the many sad things about heroin addiction is that the addict is seldom aware of the damage being done to his or her life. They will often begin to neglect their own needs, the acquisition of the day's dose of heroin being far more important. They may not eat properly and may look haggard if heroin abuse is prolonged or heavy.

Some heroin addicts may ask for help but the majority fear the pain and sickness of withdrawal. It is very often up to the family members to rescue the heroin-addicted person and get him or her into withdrawal. It may only be by knowing the signs of heroin use that you can detect the addiction and begin to make arrangements for rehabilitation. An addict may try to conceal symptoms of heroin use, by wearing long-sleeved clothing to cover needle marks. The family must refuse to accept the lies and simply help the person arrive at rehab.

If this is the situation you find yourself in with a loved one, contact Narconon for assistance. The Narconon drug rehabilitation program has a 70 percent success rate, one of the best in the field, and can help the addicted person come back to life and productiveness again. You can have that person back again.

One of the Narconon drug rehab program steps that helps bring the drug user back to an enjoyable life is the Narconon New Life Detoxification Program, a healthy detox activity that utilizes a sauna, moderate exercise and a precise regimen of nutritional supplements. The result is a fresh, bright viewpoint and clearer thinking. Contact Narconon at 1-800-775-8750 to learn more about our program.

 

Learn more about the effects of heroin



signs of Heroin Abuse

Resources:

  • http://methoide.fcm.arizona.edu/infocenter/index.cfm?stid=214

  • http://www.drugabuse.gov/publications/infofacts/heroin

  • http://www.justice.gov/dea/pubs/abuse/drug_data_sheets/Heroin.pdf

  • https://www.drugabuse.gov/sites/default/files/rrheroin.pdf

  • http://www.drugabuse.gov/drugs-abuse/heroin




Back to Top